Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Lubbock, TX

October 14, 202019 counties in Texas

NWS Lubbock, TX issued this red flag warning at Oct 14, 2020, 3:45 AM CDT for 19 counties in Texas. It took effect at Oct 14, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 3:45 AM CDT (08:45 UTC)
In effect from
Oct 14, 2020, 11:00 AM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS84 KLUB 140845
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
345 AM CDT Wed Oct 14 2020

TXZ043-140945-
/O.CAN.KLUB.FW.A.0005.201014T1800Z-201015T0000Z/
Kent-
345 AM CDT Wed Oct 14 2020

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR KENT COUNTY...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Elevated to briefly critical fire weather will affect Kent County
this afternoon. A Fire Danger Statement will be in effect from 2 PM
to 7 PM.

$$

TXZ021>025-027>031-033>037-039>042-150000-
/O.UPG.KLUB.FW.A.0005.201014T1800Z-201015T0000Z/
/O.NEW.KLUB.FW.W.0009.201014T1600Z-201015T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
345 AM CDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTH PLAINS, SOUTHERN TEXAS PANHANDLE AND WESTERN ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CDT
this evening. 

* Wind...Westerly 15 to 25 mph with wind gusts to 35 mph.

* Humidity...As low as 3 to 5 percent.

* Temperature...Record highs, from the middle 90s to lower triple
  digits.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

* Additional Impacts...A strong cold front will move through late
  tonight, around and after midnight, complicating any ongoing
  firefighting operations. Strong north to northeast winds will
  follow the frontal passage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
166 
WWUS84 KLUB 142357
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
657 PM CDT Wed Oct 14 2020

TXZ021>025-027>031-033>037-039>042-150100-
/O.EXP.KLUB.FW.W.0009.000000T0000Z-201015T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
657 PM CDT Wed Oct 14 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS
AND MUCH OF THE ROLLING PLAINS AND SOUTHERN TEXAS PANHANDLE...

WINDS HAVE FALLEN TO JUST BELOW 20 MPH AT MOST STATIONS THOUGH
PERIODS OF WIND SPEEDS OF 20-25 MPH WILL EXIST THROUGH THE
EVENING.  AROUND MIDNIGHT, A FAST MOVING COLD FRONT WILL TRANSIT 
THE REGION BRINGING NORTHERLY WINDS OF 30 MPH WITH GUSTS TO NEAR
50 MPH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Oct 14, 12:50 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 14, 12:50 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1250 AM CDT Wed Oct 14 2020

.AVIATION...
Light southerly winds will veer southwesterly by daybreak on the
Caprock, while a modest LLJ creates periods of LLWS through the
night at KCDS. The southerly flow will carry shallow moisture into
the region for a brief period early Wednesday morning, and there
is an outside shot KLBB could experience pockets of ground fog
toward daybreak. Outside of this slim possibility, VFR will rule
through Wednesday evening. Westerly winds will become solidly
breezy to low-end windy at the terminals during the afternoon
before decreasing around sunset. The gusty winds could kick up a
little dust, though VFR will likely prevail. That could change
late Wednesday night, after midnight, when a strong front brings
stout north winds and a period of BLDU. This FROPA will be
addressed in the next TAF package.

&&

.PREV DISCUSSION... /issued 513 PM CDT Tue Oct 13 2020/

UPDATE...
After reviewing the latest data, it appears that the surface
pressure gradient and downward momentum tomorrow afternoon should
lead to higher surface wind speeds (closer to the mid 20s). Have
therefore expanded the Fire Weather Watch eastward to include
portions of the Rolling Plains and southeastern Texas Panhandle.
With the ERC components above 90%, the RH below 10% and winds in
the mid 20s, conditions will be supportive of rapid fire growth.

PREV DISCUSSION... /issued 237 PM CDT Tue Oct 13 2020/

SHORT TERM...
A warm and breezy day today will turn into a hot and windy day
tomorrow. Todays highs are running around 10 degrees warmer than
normal, while tomorrows will be 20 degrees above normal. Fire
weather concerns today and tomorrow will be elevated with high fuel
values. Any fires that get started tomorrow could spread quickly.
The winds tomorrow should peak around 20mph sustained with gusts up
to 35mph. Fortunately the max winds aloft at approximately H85
should peak at around 30kts.

The surface trough over the area this afternoon will pivot east
overnight allowing for a wider swath of southwest surface winds to
develop by tomorrow afternoon, with compressional heating adding to
the potentially record breaking temperatures across the region
tomorrow. An area of low pressure will develop to our north and move
east tomorrow afternoon. A strong but equally dry cold front will
push through tomorrow night behind the exiting surface low.

LONG TERM...
A wide range of temperatures will continue to occur in the forecast
over the next week with increasing uncertainty early next week.

A short wave will swing across the Great Lakes Wednesday night
within the larger North American trough. At the same time, a
strong cold front will move through the local area. This front
will primarily bring a drastic temperature contrast and strong
winds immediately behind the front. As the previous shift
mentioned, strong pressure rises around 10mb/3hr will accompany
the front leading to near advisory level winds. The highest winds
are expected to be across the extreme southeastern Texas Panhandle
into the Rolling Plains where 850mb winds are strongest. Winds
will begin to lessen by late morning but will undergo a slow
tapering off through the afternoon. Maximum surface ridging will
not settle into the area until Friday morning. This will lead to
some seasonably cold temperatures on Friday morning including
possible sub-freezing temperatures in the extreme southwestern
Texas Panhandle into the northwestern South Plains. Return flow
will occur on Friday but surface ridging will stick around long
enough for below seasonal averages temperatures on Friday
afternoon.

The next short wave will move from the Northern Plains into the
Midwest on Saturday but differences in model solutions begin to
creep into the forecast at this point. The differences mainly stem
from the amplitude of the long wave trough across North America
early next week. A large spread in ensemble guidance is noted for
this time period as well. The next cold front looks to enter the
area around the Sunday through Monday timeframe but these model
differences do not lend to a high degree of certainty in timing.

FIRE WEATHER...
Record heat will return to the region on Wednesday afternoon with
temperatures around 20-25 degrees above seasonal averages. Breezy
southwesterly to westerly winds will develop as a surface low
pressure system strengthens in lee of the Rockies. Wind speeds
will be on the lower end of red flag criteria with speeds around
15-20 mph. However, the very warm temperatures and dry air moving
into the area will allow for afternoon relative humidity values to
be less than 10 percent on the caprock. Furthermore, ERC values
greater than the 90s percentile continue to exist for most areas
on the caprock. A strong cold front will move into the area
Wednesday night bringing an abrupt wind shift to the north with
continued strong wind speeds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
TXZ021>025-027>031-033>037-039>043.

&&

99/99/23
Hazardous weather outlook, Oct 14, 3:35 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
335 AM CDT Wed Oct 14 2020

TXZ021>044-150845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
335 AM CDT Wed Oct 14 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Record heat, very dry air and gusty westerly winds will conspire to
create elevated to critical fire weather today. A Red Flag Warning
is in effect for all locations on the Caprock as well as the
adjacent Rolling Plains from 11 AM to 7 PM. Elsewhere, a Fire Danger
Statement is in effect for the far southeast Texas Panhandle and
eastern Rolling Plains from 2 PM to 7 PM.

After a lull this evening, a strong cold front will move into the
area late tonight, around and after midnight. This front will likely
loft blowing dust as stout northerly winds spread from north to
south over the region. Winds speeds could briefly become sustained
near or in excess of 30 mph, with gusts near 50 mph, immediately
behind the front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near freezing temperatures will be possible early Friday morning
across the extreme southwestern Texas Panhandle and northwestern
South Plains. Elevated fire weather conditions may develop again on
Saturday for areas on the Caprock. Otherwise, the probability for
widespread hazardous weather is low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:45 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more20 hr

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.